Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 182, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 1997, 6:37 PM CDT for Sully County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 1997, 6:37 PM CDT (23:37 UTC)
- Expired
- Aug 3, 1997, 7:10 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Sully County, SD
The radar
The Aberdeen radar (KABR), 158 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:00 PM CDT | Hail 0.75 | Agar, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -376 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 032337 RRA SVRABR SDC119-040010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 637 PM CDT SUN AUG 3 1997 * SEVERE THUNDERSTORM WARNING FOR SULLY COUNTY - CENTRAL SOUTH DAKOTA * UNTIL 710 PM CDT * SOME LOCATIONS AFFECTED REMAIN IN RURAL AREAS NORTH AND WEST OF ONIDA THROUGH 710 PM CDT. * AT 634 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 19 MILES SOUTHWEST OF GETTYSBURG OR 14 MILES NORTHWEST OF ONIDA MOVING SOUTH AT 18 MPH. THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. THIS WARNING REPLACES A SEVERE THUNDERSTORM WARNING FOR EXTREME EASTERN DEWEY AND WESTERN POTTER COUNTIES. GS/pRB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:46 AM CDT, 7 hours 51 minutes earlier.
Area forecast discussion, Aug 3, 10:46 AM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1040 AM CDT SUN AUG 3 1997 HAVE UPDATED ENTIRE PACKAGE...MOSTLY TO MAKE MINOR ADJUSTMENTS TO TEMPERATURES AND TO FRESHEN WORDING. HAVE INTORDUCED 20 PCT POPS IN BIG STONE/TRAVERSE COUNTIES. WEAK FRONT IN ND SHUD DRIFT SOUTH DURING THE AFTERNOON...AND THERE IS STILL PLENTY OF INSTABILITY AROUND. MODIFIED SOUNDING FOR ABR GIVES LI OF -7 AND CAPE AROUND 2500 J/KG. .ABR...NONE MIDDLEBROOKE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:22 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 33 min |
| Aug 3, 6:15 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 30 min |
| Aug 3, 6:55 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.